Lactic Elevations & Mitochondrial Toxicity in HIV and Hepatitis C:
Should lactate levels be monitored in coinfected individuals?
Written by Cecilia Shikuma, university of Hawaii, ACTG
Comments by Jules Levin
Steatosis (fat in liver) May Be Associated With Lactic Acidosis and Lactic
Acidosis May Be Caused By Mitochondrial Toxicity.
Lactic Acidosis Syndrome was initially described as a very rare but serious side-effect of NRTI therapy for HIV presenting with profound metabolic acidosis and elevated lactic acid levels. In 60 cases reported to the FDA through June 30, 1998, the common presenting symptoms were non-specific and included nausea, vomiting, abdominal pain, weight loss, malaise, and dyspnea. Lactic acidosis was associated with hepatic steatosis in 69% of individuals and pancreatitis with 22%. Seventy-seven percent of these individuals were on regimens which included stavudine and 25% were on regimens which included zidovudine. In these cases reported to the FDA, the mortality rate was extraordinarily high at 56% (1). The cause of this lactic acidosis syndrome has been felt to be secondary to nucleoside analogue induced mitochondrial toxicity based on the lack of other known etiologies likely to cause lactic acidosis in these individuals and the known propensity of nucleoside analogues to cause mitochondrial toxicity.
Steatosis May Be Found When Milder Forms of Lactic
Elevations are Present, and NRTIs May Be Associated With Causation.
Mitochondria are subcellular organelles present in all cells except erythrocytes which contain the nuclear and mitochondrial encoded enzyme complexes necessary for the generation of ATP and its exportation to the cytoplasm. Although nucleoside reverse transcriptase inhibitors preferentially inhibit HIV reverse transcriptase, NRTIs can inhibit other DNA polymerases including mitochondrial DNA polymerase g. DNA polymerase g is a key regulatory enzyme of mitochondrial DNA replication, and inhibition of this enzyme by NRTI results in mtDNA depletion and ultimately in mitochondrial dysfunction (2). More recently, a milder žvariantÓ of this syndrome was described presenting as elevated lactic acid levels with little or no metabolic acidosis plus either abdominal symptoms or an abnormal ALT or both (3). žFatty liverÓ or steatosis was found in 6 of 7 individuals in this cohort who underwent liver biopsy. The authors ascribed the hyperlactatemia and hepatic abnormalities to NRTI toxicity because these were the only medications that are known to cause lactic acidosis common to all patients in their cohort, symptoms were similar to the previously described lactic acidosis syndrome and the symptoms and laboratory abnormalities improved once antiretrovirals were discontinued.
Dysfunction May Contribute To Lactate Elevations By Limiting Lactate Clearance
While it is likely that elevated lactate production is part of the syndrome, it is also highly likely that liver pathology caused by direct mitochondrial toxicity to the liver with subsequent decreased lactate removal plays a dominant role in the pathogenesis of the disease. Utilizing pharmacokinetic modeling, the key role of the liver in lactate removal in the development of type B lactic acidosis [lactate elevation not explainable by circulation failure] in other disease states has been emphasized (4). In cases of liver dysfunction, saturation of lactate clearance would be severely limited leading to a sharp rise in blood lactate concentration in cases of even mildly elevated lactate production. It has been noted that in other forms of type B lactic acidosis, many of the patients who develop lactic acidosis have liver disease and hyperlactatemia is common in many nonacidotic patients with liver disease (5,6).
moderate elevations of lactic acid have been noted to be relatively common in
HIV infected individuals undergoing HAART.
The significance of these modest elevations is currently unclear. Random venous lactate levels done in a clinic population of 331 individuals from Vancouver revealed 20.5% to have a lactic acid level > 2.1 mmol/l and 8.1% above 3.0 mmol/l (7). In another report from a Swiss cohort, preliminary results of a cross-sectional analysis done in 272 individuals found elevated lactic acid levels in 15.4% of patients (8). Interestingly 79% of these individuals had clinical symptoms, the most frequent being fatigue and diarrhea. They also reported that additional laboratory abnormalities were observed in 60% of individuals, the most frequent being elevated uric acid levels and alteration of liver function tests.
It is estimated that about one sixth of individuals with NASH subsequently develop liver cirrhosis (9). Interestingly, recent studies suggest the presence of mitochondrial abnormalities (10) and impairment of hepatic ATP homeostasis (11) in patients with NASH. Such information suggesting a link between hepatic steatosis/steatohepatitis and possible mitochondrial dysfunction raises concerns regarding the potential long term significance and consequences of even mild hyperlactatemia in the context of anti-retroviral therapy if this is associated with hepatic steatosis and a tendency towards inflammation and fibrosis.
Anecdotal evidence suggests that chronic viral hepatitis may be associated with increased risk of antiretroviral-associated hepatotoxicity. It can be hypothesized that individuals co-infected with hepatitis B/C and HIV may be at increased risk for the development of NRTI-induced liver toxicity. Preliminary evaluation of liver toxicity risk by PI containing and non-PI containing regimens exist (12) but information is lacking comparing toxicity in co-infected cohorts by NRTI containing and NRTI sparing regimens.
In summary, HIV and HCV infected individuals receiving NRTI therapy for HIV may be at double risk for increased lactate or lactic acidosis from reduced clearance of lactate due to liver dysfunction (due to HCV) and potential mitochondrial damage from NRTIs. Research is needed.
In The New England Journal of Medicine (Volume 343, Nov 16, 2000, Number 20, p 1467), there is an article associating cytokine TNF-a with liver disease progression. It was previously hypothesized that TNF-a or cytokine dysfunction was possibly associated with lipodystrophy and HIV-relared bone problems. Possibly elevated lactate is associated with this.
In a study reported at the Dallas
AASLD in October Alan Bohan found in a small Irish study that 11 of 14 (78%) of
patients with non-alcoholic steato-hepatitis (NASH) had abnormal mitochondrial
DNA: HCV leading to mitochondrial toxicity. Here's a link to the NATAP report on
Mitochondrial Abnormalities in HCV and HCV/HIV Coinfection
As well, diabetes and HCV appear
associated. In a study reported at Dallas AASLD, a French research group found
hyperglycemia may be associated with liver fibrosis. Here is the link to the
NATAP report on this study:
What is the Association Between Diabetes & HCV & HAART?
1. Boxwell DE, Stryrt BA. 39th ICAAC; 9/26-29, 1999; San Francisco, CA Abs 1284
2. Lewis W and Dalakas MC. Mitochondrial toxicity of antiviral drugs. Nature Medicine 1995; 1(5): 417-421.
3. Lonergan JT, Havlir D, Behling C, Pfander H, Hassanein T, Mathews WC. Hyperlactatemia in 20 Patients receiving NRTI Combination Regimens. 7th CROI 2000, Abs 56
4. Cohen RD, and Woods HF. Lactic Acidosis Revisited. Diabetes 1983; 32:181-191.
5. Record CO, Iies RA, Cohen RD and Williams R. Acid-base and metabolic disturbances in fulminant hepatic failure. Gut 1975; 16: 144-49.
6. Mulhausen R, Eichenhoiz A, and Blumentais, A. Acid-base disturbances in patients with cirrhosis of the liver. Medicine (Baltimore) 1967; 46: 185-89.
7. Harris M. Salvage Therapy Workshop April 12-14 2000. Abs 34
8. Boubaker et al. Hyperlactatemia and antiretroviral therapy in the Swiss HIV Cohort Study. 7th CROI 2000, Abs 57
9. Sheth SG, Gordon FD, Chopra S. Nonalcoholic Steatohepatitis. Annals of Internal Medicine 1997; 126(2): 137-145.
10. Caldwell SH, Swerdlow RH, Khan EM, Iezzoni JC, Hespenheide EE, Parks JK and Parker WD. Mitochondrial abnormalities in non-alcoholic steatohepatitis. Journal of Hepatology 1999; 31: 430-434.
11. Cortex-Pinto H, Chatham J, Chacko VP, Arnold C, Rashid A, Diehl AM. Alterations in Liver ATP Homeostasis in Human Nonalcoholic Steatohepatitis: A Pilot Study. JAMA 1999; 282 (17): 1659-1664.
12. Sulkowski MS, Thomas DL, Chaisson RE, Moore RD. Hepatotoxicity associated with antiretroviral therapy in adults infected with Human Immunodeficiency Virus and the Role of Hepatitis C or B Virus Infection. JAMA 283(1): 74-80.